Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Lincoln, IL

May 23, 2004Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2004, 7:05 PM CDT for Macon County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 7:05 PM CDT (00:05 UTC)
Expired
May 23, 2004, 8:00 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Macon County, IL

The radar

The Lincoln radar (KILX), 54 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2833 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WUUS53 KILX 240005
SVRILX
ILC115-240100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
706 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BLUE MOUND...OR ABOUT 15 MILES NORTH OF
  TAYLORVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MACON
  DECATUR
  MOUNT ZION
  LONG CREEK

OTHER LOCATIONS IN THIS WARNING INCLUDE...HARRISTOWN...BOODY...ELWIN
AND OAKLEY.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3985 8914 3986 8877 3973 8882 3967 8882
          3966 8891 3966 8914

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 23, 3:10 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SUN MAY 23 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH TUESDAY...
OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY CURRENTLY LIES ACROSS
THE SOUTHEASTERN COUNTIES. OVER THE WEST...AIRMASS RECOVERY IS WELL
UNDERWAY AS INDICATED BY SATELLITE AND OBJECTIVE ANALYSES. ALTHOUGH
MOST OF THE FIRST BATCH OF STORMS HAS EXITED INTO INDIANA...NEW
DEVELOPMENT IS TAKING PLACE ALONG THE COLD FRONT OVER CENTRAL AND
EASTERN MISSOURI. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE...
WITH FAVORABLE SHEAR VALUES FOR TORNADIC SUPERCELLS. WILL GO
CATEGORICAL FOR THUNDERSTORMS UNTIL MIDNIGHT. THE STORMS SHOULD EXIT
MOST OF THE AREA DURING THE EVENING HOURS...HOWEVER SOME
PRECIPITATION MAY LINGER OVER THE EAST FOR A WHILE AFTER MIDNIGHT.

THE SURFACE BOUNDARY WILL BE TO THE SOUTH ON MONDAY...PROVIDING A
BRIEF BREAK IN THE CONVECTION. THIS FRONT WILL BE MOVING BACK OVER
ILLINOIS MONDAY NIGHT AND TUESDAY. ALL SHORT RANGE MODELS AGREE THAT
SUFFICIENT LIFT ALONG THE WARM FRONT WILL COMBINE WITH MOISTURE
RETURN TO PRODUCE A FAIRLY WIDESPREAD RAIN EVENT. WILL GO WITH
LIKELY POPS MONDAY NIGHT AND TUESDAY WITH THIS IN MIND. THE FRONT
WILL THEN PUSH TO THE SOUTH AGAIN TUESDAY NIGHT AND WEDNESDAY.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
ONCE AGAIN...THE COLD FRONT WILL SLOW DOWN TO OUR SOUTH DURING
MIDWEEK. THE LONG RANGE GFS STILL SEEMS TO BRING OUT THE
SOUTHWESTERN CONUS UPPER LOW TOO FAST AND IT IS SLOWING THINGS DOWN
RUN-BY-RUN. WILL CONTINUE TO BRING IN CHANCE POPS TO THE SOUTHEAST
THURSDAY NIGHT...AND HOLD OFF EVERYWHERE ELSE UNTIL FRIDAY THROUGH
SATURDAY NIGHT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

04
Hazardous weather outlook, May 23, 2:50 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT SUN MAY 23 2004

ILZ027>029-031-036>038-040>051-053-241100-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...
PEORIA AND SPRINGFIELD
250 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...LOCATIONS
ALONG AND NORTH OF JACKSONVILLE TO SPRINGFIELD TO DANVILLE LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. LOW PRESSURE IS EXPECTED TO TRACK ALONG THE
ILLINOIS WISCONSIN BORDER LATE THIS EVENING. THIS WILL SWING A COLD
FRONT THROUGH CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING.
AN UNSTABLE AIRMASS AHEAD OF THE FRONT WILL PRODUCE THUNDERSTORMS
INTO THE EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE
THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK TOMORROW EVENING AND NIGHT FOR SEVERE
THUNDERSTORMS ACROSS PORTIONS OF CENTRAL ILLINOIS. THE BEST CHANCE OF
SEVERE WEATHER WILL LIKELY BE ALONG AND WEST OF THE ILLINOIS RIVER.
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. SEVERE
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...BEFORE QUIETER
WEATHER MOVES INTO THE AREA DURING THE MIDDLE OF THE WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

ILZ052-054>057-061>063-066>068-071>073-241100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE...
MATTOON...SHELBYVILLE AND TAYLORVILLE
250 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST
ILLINOIS...ALONG AND SOUTH OF A TAYLORVILLE TO PARIS LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. LOW PRESSURE IS EXPECTED TO TRACK ALONG THE ILLINOIS
WISCONSIN BORDER THIS EVENING. THIS WILL DRAG A COLD FRONT THROUGH
CENTRAL AND SOUTHEAST ILLINOIS LATER THIS AFTERNOON AND THIS EVENING.

DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE THE SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY EVENING
AND DURING THE NIGHT. THERE WILL ALSO BE A SLIGHT RISK FOR SEVERE
STORMS AGAIN ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

PLAHMER

In the hours before

Local storm report, May 23, 5:53 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             WINCHESTER              39.63N 90.46W
05/23/2004  0.88 INCH        SCOTT              IL   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.

&&

GOETSCH
Local storm report, May 23, 6:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
616 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.75 INCH        MCLEAN             IL   EMERGENCY MNGR

&&

PLAHMER
Local storm report, May 23, 6:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 SW LOAMI              39.66N 89.86W
05/23/2004  1.00 INCH        SANGAMON           IL   EMERGENCY MNGR

&&

PLAHMER
Local storm report, May 23, 6:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
631 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

&&
CORRECTION ON HAIL SIZE

PLAHMER
Local storm report, May 23, 6:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             WINCHESTER              39.63N 90.46W
05/23/2004  0.88 INCH        SCOTT              IL   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.

0607 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.75 INCH        MCLEAN             IL   EMERGENCY MNGR

0612 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

0618 PM     HAIL             1 SW LOAMI              39.66N 89.86W
05/23/2004  1.00 INCH        SANGAMON           IL   EMERGENCY MNGR

0625 PM     HAIL             3 SW LOAMI              39.64N 89.89W
05/23/2004  1.00 INCH        SANGAMON           IL   CO-OP OBSERVER

0639 PM     HAIL             FRANKLIN                39.62N 90.05W
05/23/2004  1.75 INCH        MORGAN             IL   LAW ENFORCEMENT

            SHERIFF REPORT.

&&

PLAHMER
Local storm report, May 23, 6:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             WINCHESTER              39.63N 90.46W
05/23/2004  0.88 INCH        SCOTT              IL   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.

0612 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

0618 PM     HAIL             1 SW LOAMI              39.66N 89.86W
05/23/2004  1.00 INCH        SANGAMON           IL   EMERGENCY MNGR

0625 PM     HAIL             3 SW LOAMI              39.64N 89.89W
05/23/2004  1.00 INCH        SANGAMON           IL   CO-OP OBSERVER

0639 PM     HAIL             FRANKLIN                39.62N 90.05W
05/23/2004  1.75 INCH        MORGAN             IL   LAW ENFORCEMENT

            SHERIFF REPORT.

&&
CORRECTION TO REMOVE FIRST HAIL REPORT FROM BLOOMINGTON

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:19 PM CDTTornado WarningILXShelby56 min
May 23, 7:28 PM CDTTornado WarningILXSangamon32 min
May 23, 7:30 PM CDTTornado WarningILXMoultrie60 min
May 23, 7:39 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford66 min
May 23, 7:39 PM CDTTornado WarningILXChristian66 min
May 23, 7:46 PM CDTSevere Thunderstorm WarningILXTazewell59 min
May 23, 7:51 PM CDTTornado WarningILXMcLean, Tazewell54 min
May 23, 7:52 PM CDTSevere Thunderstorm WarningILXColes, Douglas53 min
May 23, 8:01 PM CDTTornado WarningILXColes44 min
May 23, 8:13 PM CDTSevere Thunderstorm WarningILXShelby62 min
May 23, 8:18 PM CDTSevere Thunderstorm WarningILXSangamon57 min
May 23, 8:23 PM CDTSevere Thunderstorm WarningILXEdgar52 min
May 23, 8:33 PM CDTSevere Thunderstorm WarningILXClark57 min
May 23, 8:45 PM CDTTornado WarningILXChristian60 min
May 23, 9:01 PM CDTSevere Thunderstorm WarningILXColes59 min
May 23, 9:10 PM CDTFlash Flood WarningILXChristian6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.